Mr Stevenson was a 63-year-old man who was a very respected and experienced Consultant Cardiologist and General Physician at Huddersfield Royal Infirmary, who resigned from his post in May 2022 to enter full retirement.
On 6 May 2022 he was referred to the urology department for the investigation of possible prostate cancer, when a decision was also made to consult a private Consultant Urologist. In order to relieve his symptoms of prostatitis and to make him ready for an investigative biopsy, he was prescribed ciprofloxacin on the 19 May. He had no previous history of depression or mental health problems.
Subsequently on the morning of 30 May 2022, Mr Stevenson left his home address on his own for his usual walk. He had not previously given any indications to his family for them to be concerned for him. At approximately 12.30pm his wife received a Facebook message from Mr Stevenson to indicate that he had left a note under the pillow of his bed.
The note was found to be uncharacteristically confused and illogical given his reference to his baseless concerns that he may have developed AIDs after taking a HIV tester kit he had previously bought on line.
Mr Stevenson was found hanging nearby. Upon the arrival of the paramedics, although resuscitative attempts were made, it was confirmed that he had passed away.
During the inquest the coroner was referred by Mr Stevenson’s treating urologist to published literature relating to ciprofloxacin and quinolone antibiotics and a potential rare link to suicide behaviour in patients; although it remained unclear that he was suffering from this side effect, it remained possible for this to be the case.
Coroner's Matters of Concern:
Evidence was heard to suggest that the prescribing doctor did not reference this side effect at the time of issuing the prescription to Mr Stevenson, since it was not in accord with current advice.
Evidence suggests that prescribing doctors may not be fully aware of this rare side effect, and that patient’s suffering from depression may be more vulnerable to it.
The coroner is concerned that this potential risk has not been given sufficient emphasis and would ask you to consider the appropriateness of reviewing the current guidelines as to the dispensation of the drug to patients by clinicians and increasing the awareness of the side effect in order to monitor and mitigate the risk.